Hail, Miami-Dade
- When
- May 21, 2:00 PM EST
- Where
- Miami-Dade County, Richmond Hgts
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 25.630, -80.370
Dime sized hail was reported in Richmond Heights.
A weak upper level trough of low pressure over the Florida peninsula caused scattered afternoon strong thunderstorms and an isolated severe storm across Miami-Dade County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A weak upper level trough of low pressure over the Florida peninsula caused scattered afternoon strong thunderstorms and an isolated severe storm across Miami-Dade County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 21, 12:51 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 151 PM EDT THU MAY 21 2015 .AVIATION... A FEW SHOWERS WERE BEGINNING TO DEVELOP ALONG THE EAST COAST SEA BREEZE AND THIS SHOULD BE AN ONGOING TREND WITH TSRA FORMING BY 19Z. MOVEMENT OF THESE CELLS WILL BE TO THE ESE OR SE SO WILL IMPACT MOST OF THE TERMINALS ALONG THE SOUTHEAST COAST. A FEW OF THE STORMS COULD ALSO CONTAIN SEVERE WIND GUSTS (55-60 KNOTS) AND LARGE HAIL OF AROUND 1" BUT FEELING THIS WOULD BE TOO ISOLATED TO PLACE IN THE FORECAST AT THIS TIME. THE OTHER UNCERTAINTY IS HOW FAR INLAND THE SEA BREEZE WILL PUSH ALONG THE SOUTHEAST COAST. EARLIER GUIDANCE WAS SUGGESTING IT WOULD NOT MAKE IT VERY FAR BUT LATER DATA SHOWS IT WILL SO HAVE INDICATED THUSLY. KOB && .PREV DISCUSSION... /ISSUED 954 AM EDT THU MAY 21 2015/ ..ISOLATED PULSE SEVERE TSTORMS POSSIBLE EAST COAST METRO TO INTERIOR THIS AFTERNOON... UPDATE... SOUNDING ANALYSIS SUGGESTS THE POTENTIAL FOR ISOLATED PULSE SEVERE THUNDERSTORMS DEVELOPING ALONG THE ATLANTIC SEA BREEZE THIS AFTERNOON...WHICH IS FORECAST TO SET UP OVER THE WESTERN SUBURBS OF THE EAST COAST METROPOLITAN AREAS...OR JUST INLAND. STORM MOTION IS NW NEAR 5 KT...SO TSTORMS WILL MOVE TOWARDS THE SOUTHEAST INTO THE METRO AREAS ONCE THEY DEVELOP. MODIFIED SOUNDING INDICES INDICATE SEVERE POTENTIAL. H5 TEMP ON THE MIAMI SOUNDING IS -9.5C AND FORECAST SOUNDINGS SUGGEST EVEN SOME SLIGHT COOLING THROUGH THE DAY...BELOW THE MEAN FOR THIS TIME OF THE YEAR. FAIRLY STEEP LAPSE RATES BY SOUTH FL STANDARDS WITH -6.8C IN THE H5 TO H7 LAYER. DRY MID LEVEL AIR PERSISTS OVER THE AREA WITH A LOW WET BULB ZERO HEIGHT OF AROUND 9500 FT. MODIFIED SURFACE BASED CAPE IS NEAR 3300 J/KG. AS THE ATLANTIC SEA BREEZE DEVELOPS AND BUMPS UP AGAINST THE SYNOPTIC SCALE W-NW WIND FLOW...CONVERGENCE WILL ALLOW THUNDERSTORMS TO ERUPT. THE AFOREMENTIONED PARAMETERS SUGGEST THE POTENTIAL FOR WET MICROBURSTS TO AROUND 60 MPH (MICROBURST INDEX/MDPI IS 1.2 WITH WINDEX 60KT.) LARGE HAIL IS ALSO POSSIBLE GIVEN THE COLD AIR ALOFT AND LOW WET BULB ZERO HGT. HAVE ADDED THE ISOLATED PULSE SEVERE POTENTIAL INTO OUR PRODUCTS AND SOCIAL MEDIA. HRRR SHOWS THUNDERSTORM DEVELOPMENT DELAYED UNTIL ABOUT 2 PM. GIVEN A SMALL CAP AND A NOT-SO-MOIST ATMOSPHERE...THIS SEEMS REASONABLE. STORM INTENSITY WILL FADE BY EARLY EVENING. SO STRONG-SEVERE RISK IS CENTERED ON THE 2-6 PM TIMEFRAME. /GREGORIA PREV DISCUSSION... /ISSUED 759 AM EDT THU MAY 21 2015/ AVIATION... HIGHER MOISTURE CONTENT AND MORE PRONOUNCED SOUTHWEST STEERING FLOW EXPECTED SHOULD CONCENTRATE CONVECTIVE COVERAGE TOWARDS THE SOUTHEAST COAST THIS AFTERNOON AND THIS INDICATED WITH TEMPO GROUPS FOR THOSE TERMINALS. HOWEVER, KEPT CONDITIONS MVFR FOR NOW AS TIMING AND EXACT LOCATION DIFFICULT TO DETERMINE MUCH IN ADVANCE. SEA BREEZES WILL DEVELOP ALONG BOTH COASTS ALTHOUGH THE EAST COAST BOUNDARY WILL STRUGGLE TO MOVE INLAND SO SOME LOCATIONS MAY NOT GO SOUTHEAST ESPECIALLY IF CONVECTION CAN GET ORGANIZED. KOB PREV DISCUSSION... /ISSUED 423 AM EDT THU MAY 21 2015/ STRONG STORMS WITH LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON... DANGEROUS RIP CURRENTS ATLANTIC BEACHES OVER MEMORIAL DAY WEEKEND... DISCUSSION... QUIET CONDITIONS PREVAIL EARLY THIS AFTERNOON ACROSS THE REGION...WITH LIGHT WINDS. FOG AND/OR SMOKE IS POSSIBLE ALONG PORTIONS OF INTERSTATE 75...ESPECIALLY BETWEEN MILE MARKERS 60 THROUGH 73 DUE TO WILDFIRES. TODAY...TEMPERATURES ALOFT WILL COOL DUE TO WEAK TROUGHING...500MB TEMPS WILL BE NEAR -10C...WHICH IS ABOUT 1C COOLER THAN AVERAGE. 700-500MB LAPSE RATES WILL APPROACH 7C...AND WITH A LITTLE LINGERING DRY AIR IN THE MID LEVELS...COULD GET A FEW PULSE STRONG TO NEAR SEVERE DOWNBURSTS. SMALL HAIL IS ALSO POSSIBLE. WINDS ALOFT ARE OUT OF THE WEST...AND AN EAST COAST SEA BREEZE WILL MAKE SLOW PROGRESS INLAND. STORMS ARE EXPECTED TO MOVE SLOWLY EAST AND SOUTHEAST...BUT COULD MOVE ERRATICALLY ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. SO ANOTHER CONCERN IS FOR LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS BROWARD AND MIAMI-DADE COUNTIES. STORMS MAY LINGER INTO THE EVENING HOURS...AND OTHER CONVECTION ACROSS CENTRAL FLORIDA MAY MAKE ITS WAY BACK INTO PALM BEACH COUNTY IN THE EVENING. FRIDAY...AN AREA OF LOW PRESSURE ACROSS THE CAROLINAS TODAY WILL MOVE QUICKLY NORTHEAST ACROSS THE ATLANTIC WATERS TONIGHT INTO FRIDAY. A WEAK FRONTAL BOUNDARY WILL PUSH SOUTHWARD INTO CENTRAL FLORIDA AND STALL. MOISTURE WILL POOL SOUTH OF THE BOUNDARY ACROSS SOUTH FLORIDA. THE FLOW ALOFT WILL WEAKEN...WHICH WILL ALLOW SEA BREEZE BOUNDARIES TO PUSH INLAND. THIS WILL FOCUS STORMS ACROSS THE INTERIOR...BUT WITH SLOW STORM MOTION...SCATTERED STORMS ARE POSSIBLE FOR THE EAST AND WEST COAST METRO AREAS AS WELL. TEMPERATURES ALOFT WILL ALSO WARM SLIGHTLY...BUT PULSE STRONG STORMS ARE STILL POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. SATURDAY THROUGH MEMORIAL DAY...THE UPPER TROUGH ACROSS THE NORTHEAST WILL BEGIN TO LIFT OUT...WITH UPPER RIDGING BUILDING BACK EAST ACROSS THE REGION FOR THE MEMORIAL DAY HOLIDAY. STRONG SURFACE HIGH PRESSURE WILL MOVE EAST TO THE COAST OF THE CAROLINAS ON SATURDAY AND THEN CENTER ITSELF OVER THE WESTERN ATLANTIC EAST OF THE CAROLINAS SUNDAY AND MEMORIAL DAY. THIS WILL LEAD TO MODERATE TO STRONG EASTERLY FLOW ACROSS THE LOCAL ATLANTIC WATERS...WITH BREEZY CONDITIONS AND DANGEROUS RIP CURRENTS LIKELY AT AT THE EAST COAST BEACHES. RAIN CHANCES WILL DIMINISH FOR THE EAST COAST...ALTHOUGH ISOLATED STREAMER SHOWERS ARE POSSIBLE. RAIN CHANCES WILL INCREASE SATURDAY FOR THE WESTERN INTERIOR AND GULF COAST...AS WINDS WILL STILL BE LIGHT ENOUGH FOR THE GULF COAST SEA BREEZE TO DEVELOP. AFTER SATURDAY...THE EASTERLY FLOW MAY BE TOO STRONG...AND LOWER RAIN CHANCES ARE FORECAST ACROSS THE REGION. TUESDAY AND WEDNESDAY...MODELS ARE SHOWING A CUTOFF UPPER LEVEL LOW NORTHEAST OF PUERTO RICO DRIFTING TO THE WEST THROUGH THE END OF THE FORECAST PERIOD...WITH A STRONG UPPER RIDGE CENTERED OFF THE CAROLINA COAST. WARM AND DRY LOW/MID LEVEL AIR IS FORECAST TO PUSH BACK INTO THE REGION WITH PWATS FALLING TO BELOW NORMAL...LEADING TO LOW RAIN CHANCES. AVIATION... VFR CONDITIONS ACROSS SOUTH FLORIDA INTO THE MID TO LATE MORNING. BY MID DAY, SHOWERS WILL BEGIN TO DEVELOP AND MAY CAUSE BRIEF PERIOD OF IFR AT THE TAF SITES FROM KFXE SOUTH. KAPF LOOKS TO REMAIN CLEAR OF MOST OF THE CONVECTIVE ACTIVITY TODAY, AS IT SHOULD FORM TO THE EAST AND REMAIN AWAY FROM THE AIRPORT AS THE GULF BREEZE STRENGTHENS DURING THE AFTERNOON. THE STEERING FLOW WILL BE OUT OF THE NORTHEAST, WHICH SHOULD ALSO HELP KPBI AVOID MUCH OF THE ACTIVITY AS WELL. HOWEVER, THEY MAY STILL SEE SOME PERIODS OF RAIN AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE AREA. BUT, CURRENT THINKING IS THAT MOST OF THE ACTIVITY WILL BE FROM KFXE, AND SOUTH. CONFIDENCE IS HIGH ENOUGH TO PLACE A PROB30 GROUP IN FOR TSRA AT MOST OF THE SOUTHEAST FLORIDA TAF SITES. ACTIVITY WILL PERSIST THROUGH MOST OF THE AFTERNOON, WITH THE SOUTHERN MOST TAF SITES SEEING THE SHOWERS AND STORMS LINGERING INTO THE EVENING HOURS. MARINE... WINDS WILL REMAIN LIGHT OVER THE NEXT COUPLE OF DAYS, BUT WILL PICK UP OUT OF THE EAST THIS MEMORIAL DAY WEEKEND...ESPECIALLY SUN-MON WHEN WINDS COULD PREVAIL NEAR 15 KT. THIS WILL RESULT IN CHOPPY SEA CONDITIONS DURING THE UPCOMING WEEKEND WITH ROUGH SURF AND DANGEROUS RIP CURRENTS DEVELOPING AT THE ATLANTIC BEACHES. && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 905 AM EDT THU MAY 21 2015 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 220115- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 905 AM EDT THU MAY 21 2015 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTERIOR-EAST COAST THIS AFTERNOON... ...MODERATE TO HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE INTERIOR AND EAST COAST METROPOLITAN AREAS THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. WIND: DAMAGING THUNDERSTORM WIND GUSTS OF AROUND 60 MPH WILL BE POSSIBLE IN THE THUNDERSTORMS THIS AFTERNOON. HAIL: LARGE HAIL IS POSSIBLE IN THE THUNDERSTORMS THIS AFTERNOON. FLOODING: ISOLATED STREET FLOODING IS POSSIBLE EAST COAST METRO THIS AFTERNOON. VISIBILITY: POOR VISIBILITY IS POSSIBLE ACROSS RURAL COLLIER COUNTY LATE TONIGHT DUE TO THE ONGOING WILDFIRE IN THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL STRONG THUNDERSTORMS WILL BE POSSIBLE TOMORROW, ALTHOUGH THE MOST LIKELY AREAS WILL SHIFT TO WEST OF THE LAKE. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL WANE BY SUNDAY AND MONDAY. THE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES WILL INCREASE THROUGH THE WEEKEND, WITH A HIGH RISK POSSIBLE FOR SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. GREGORIA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
257 PM EDT THU MAY 21 2015
FLZ073-074-173-211945-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
257 PM EDT THU MAY 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR EAST CENTRAL
MIAMI-DADE COUNTY UNTIL 345 PM EDT...
* AT 257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KENDALL...MOVING SOUTHEAST AT 10 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
CORAL GABLES...BLACK POINT...KENDALL...THE REDLAND...PINECREST...
GOULDS...WEST PERRINE...CUTLER BAY...RICHMOND HEIGHTS...THE
CROSSINGS...RICHMOND WEST...HOMESTEAD BASE...ZOO MIAMI...
PRINCETON...PALMETTO BAY...COUNTRY WALK...THE HAMMOCKS...SUNSET...
NARANJA AND GLENVAR HEIGHTS.
LAT...LON 2565 8027 2564 8028 2563 8028 2563 8030
2561 8031 2559 8031 2557 8030 2554 8031
2554 8033 2552 8033 2549 8039 2557 8045
2566 8045 2570 8034 2567 8026
TIME...MOT...LOC 1857Z 335DEG 7KT 2565 8037
60The Miami radar (KAMX), 5 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
4 hail. Local standard time, as filed.
Dime sized hail was reported in Richmond Heights.
Penny sized hail was reported near the intersection of Douglas Road and Gratigny Parkway in Opa-Locka.
A photo shared via social media of at least quarter sized hail.
Penny sized hail was reported at Amelia Earhart Park in Hialeah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579888, 579884, 579886, 579885.